Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 117, NWS Denver/Boulder, CO

September 1, 2000Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 1, 2000, 8:32 PM MDT for Weld County, Colorado. It was in force for 28 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 1, 2000, 8:32 PM MDT (02:32 UTC)
Expired
Sep 1, 2000, 9:00 PM MDT
In force
28 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 50 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 8:43 PM MDTHail 0.75Ault, CO
Sep 1, 8:45 PM MDTHail 1Nunn, CO
Sep 1, 9:00 PM MDTHail 1Pierce, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.5 hours before the alert went out and 356 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2000-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2000-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1456 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1554 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.2
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 020232
SVRDEN
COC123-020300-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
832 PM MDT FRI SEP 1 2000

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 900 PM MDT

* AT 832 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SEVERANCE...OR ABOUT 9 MILES EAST OF FORT
  COLLINS...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
SEVERANCE...PIERCE...NUNN AND AULT.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 4081 10493 4049 10494 4054 10461 4086 10459

KLEYLA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:30 PM MDT, 6 hours 2 minutes earlier.

Area forecast discussion, Sep 1, 2:30 PM MDT, 6 hours 2 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
230 PM MDT FRI SEP 1 2000

COULD BE ACTIVE AGAIN TNGT UNTIL LATE WITH APCHG SHT WV THAT IS
PROGD TO MOVE THRU ERN ZONES BTWN 12Z AND 18Z SAT.  NO SIG WX
SEEN YET IN CWA WITH A FAIRLY GOOD CLOUD SHIELD OMTNS...FTHLS
AND I-25 CORRIDOR.  LGTNG CHARTS SHOW TSTMS APCHG NWRN CO AND
LOOK FOR SOME TO DVLP IN OUR MTN ZNS BY DARK BUT SW FLOW WILL
REDUCE THREAT OF TSTMS IN PLAINS ZONES AND WILL GO WITH WIDELY
SCT POPS FOR TNGT.  ETA IS FASTEST AND WEAKEST WITH SHT WV TMW
AND BLV FM CVNCTN IN UT AND WRN CO THAT MAY BE TOO WEAK THRFR
FAVOR THE AVN/NGM SOLNS WHICH ARE A FEW HRS SLOWER AND STGR.
IN ANY EVENT WILL BE DRYER ONCE THIS SHT WV PASSES THUS LABOR
DAY WEEKEND WILL BE A GO DO IT TYPOE HOLIDAY WITH PLENTY OF
SUNSHINE IN THE DAYTIME.  APPEARS GRADS WILL BE STG ENUF BHND
SHT WV TO HAVE SOME WINDS TMW ESPCLY IN MTNS AND DOWN ERN FTHLS.
THIS DWNSLP FLOW WILL COUNTERACT THE SLGT FAL IN THKNS AND H7
TEMP VALUES EXPCTD THRFR LOOK FOR TEMPS AT OR PSBLY EVEN SLGTLY
HIER THAN TODAY FOR MOST OF PLAINS WITH LTL OR NO CHANGE IN MTNS.
BEYOND LABOR DAY CO WILL STILL BE UNDER SWLY FLOW THRU MIDWEEK
BUT UPPER TROF EXPECTED TO MOVE IN FROM W COAST ALONG WITH A SFC
COLD FRONT TUES NGT OR WED MRNG.  THIS IS ABOUT 24 HRS LATER THAN
PREV MRF SHOWED.  WILL DELAY CHANCE OF SHWRS/TSTMS TIL WED AND GO
WITH INCRSG CLDS FOR TUES ALTHO PSBL THAT A FEW SHWRS MAY DVLP
OMTNS BY LATE TUES.  INCRSG FLOW ALF SO LIKELY TO SEE MORE WIND
MANY AREAS TUES AND WED BUT TOO EARLY AND NOT EXPECTED TO BE STG
ENUF TO MERIT MENTN IN EFP.  TEMPS TO REMAIN MILD BUT CUD DIP SVRL
DEGS WED IF FROPA OCCURS EARLY ENUF AND NLY FLOW DVLPS OVER PLAINS.
GCF

DEN...NONE.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 6:55 PM MDTSevere Thunderstorm WarningBOUWeld50 min
Sep 1, 7:26 PM MDTSevere Thunderstorm WarningBOUWeld34 min
Sep 1, 7:56 PM MDTSevere Thunderstorm WarningBOUWeld34 min
Sep 1, 8:59 PM MDTSevere Thunderstorm WarningBOUWeld31 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.